OCTOBER SPECIAL: 50% OFF SELECT SUNGLASSES

Medications That Can Make Your Eyes Sensitive to Light

Medication bottle with orange pills with hand-drawn faces spilling out

If you’ve suddenly found yourself squinting in bright sunlight, reaching for your sunglasses more often, or feeling uncomfortable under bright indoor lights, you may be wondering what changed.

Sometimes, the answer could be in your medicine cabinet.

Certain medications can make your eyes more sensitive to light, but they don’t all do it in the same way. Some medications increase your sensitivity to sunlight and UV exposure. Others can change your pupil size or affect the surface of your eyes, making bright light feel more uncomfortable.

That doesn’t mean you should stop taking your medication. But it’s worth considering whether a medication could be contributing to symptoms.

Here are some common medication-related causes of light sensitivity.

What Is Photophobia?

Photophobia is simply the medical term for light sensitivity. If you have it, bright lights may suddenly feel too bright or make your eyes uncomfortable.

You might notice yourself:

  • Squinting more when you step outside
  • Reaching for your sunglasses more often
  • Feeling bothered by headlights at night
  • Turning down the brightness on your phone or computer
  • Getting headaches or eye discomfort around bright lights

There are plenty of reasons your eyes might become more sensitive to light, including dry eye, migraines, and certain eye conditions. But one cause people don’t always think about is medication.

Photophobia vs Photosensitivity

You may also see the word photosensitivity listed as a medication side effect. It’s slightly different from photophobia. Photosensitivity means a medication can make your body more sensitive to sunlight and UV radiation, sometimes increasing your risk of a sunburn-like skin reaction. Photophobia describes light actually feeling uncomfortable to your eyes.

That distinction matters because a medication associated with photosensitivity doesn’t necessarily make indoor lights feel painfully bright. And a medication that causes photophobia doesn’t necessarily make you more susceptible to UV-related skin reactions.

Depending on the medication, you may need to think about eye comfort, UV protection, or both.

Why Can Medications Make Your Eyes Sensitive to Light?

There isn’t one single reason medications can affect light sensitivity.

Some medications can cause the pupils to become larger, which allows more light into the eye. Others can contribute to dry eye or disrupt the tear film covering the surface of the eye. And some medications cause photosensitivity, making your body more reactive to UV radiation from the sun.

Knowing which type of reaction you’re experiencing can help determine what you should do about it.

Antibiotics

Some antibiotics can make you more sensitive to sunlight while you’re taking them. Doxycycline and tetracycline are the most common examples of the connection between antibiotics and light sensitivity.

Interestingly, doxycycline is sometimes used in eye care to help treat dry eye and eyelid conditions. So, it’s a medication we see fairly often.

With these medications, the bigger concern is typically increased sensitivity to UV exposure rather than bright indoor lights suddenly becoming uncomfortable.

If you’re taking an antibiotic that increases photosensitivity, don’t skip the medication. Just be a little more diligent about protecting your eyes (and your skin) from the sun. A good pair of sunglasses that blocks 100% of UVA and UVB rays is a great place to start.

Isotretinoin (Accutane)

Isotretinoin, commonly known by the former brand name Accutane, can affect your eyes in a few different ways.

One of those effects can be increased light sensitivity. Isotretinoin can also contribute to dry eye, and when the surface of your eyes becomes dry or irritated, bright light may feel more uncomfortable than usual.

You may notice yourself squinting more, becoming more bothered by glare, or feeling like your eyes tire more quickly in bright environments.

If you’re taking isotretinoin and notice new or worsening light sensitivity, mention it to your eye doctor. There are often simple ways to make your eyes more comfortable while you’re taking the medication.

RELATED CONTENT: How Common Medications Can Affect Your Eyes

Antidepressants

Certain antidepressants can cause ocular side effects, including dry eye, blurred vision, difficulty focusing, or changes in pupil size.

The connection between antidepressants and light sensitivity can sometimes involve pupil dilation. Larger pupils allow more light to enter the eye, which may make bright environments more uncomfortable for someone who is already prone to sensitive eyes.

Not everyone taking an antidepressant will experience these effects, and risks vary depending on the specific medication.

If you develop a new vision problem or significant light sensitivity after starting a medication or changing your dosage, let both your prescribing healthcare provider and eye doctor know.

Diuretics

Some diuretics, often called water pills, can also make you more sensitive to sunlight. This includes hydrochlorothiazide, a common medication used for high blood pressure.

If you take one of these medications, you may find that your eyes (and skin) are a little more sensitive to bright sunlight than usual.

That doesn’t mean you need to avoid going outside if you notice diuretic photosensitivity. Just make sun protection a priority with sunglasses that offer 100% UVA and UVB protection, especially if you’ll be outdoors for an extended period.

What Can You Do If Medication Makes You Sensitive to Light?

If you think you’re experiencing light sensitivity related to a medication, don’t stop taking a prescription medication without talking to the healthcare provider who prescribed it.

Instead, pay attention to what kind of light is bothering you. Are your eyes uncomfortable around bright indoor lights? Does glare bother you more while driving at night? Or are you primarily concerned about being more sensitive to sunlight while outdoors?

Those details can help your healthcare provider or eye doctor determine whether your symptoms fit a known medication side effect or whether something else may be going on.

If do have eye sensitivity to sunlight, here’s how you can make your eyes more comfortable:

  • Wear sunglasses that block 100% of UVA and UVB rays
  • Wear a wide-brimmed hat during extended periods outdoors
  • Use artificial tears if dry eye is contributing to discomfort
  • Avoid unnecessary exposure to intense sunlight
  • Give your eyes time to adjust when moving between dark and bright environments

If don’t know whether your symptoms are actually related to medication, an eye exam can help identify other possible causes.

When Should I See My Eye Doctor?

Sudden light sensitivity shouldn’t automatically be blamed on medication, especially if it’s severe or accompanied by other symptoms.

Photophobia can sometimes indicate an eye condition that needs treatment. Schedule an eye exam if your light sensitivity persists, gets worse, or begins interfering with everyday activities.

Seek immediate medical attention if sensitivity to light occurs along with significant eye pain, a very red eye, sudden changes or loss of vision, severe headache, nausea, halos around lights, or an eye injury.

Those symptoms may indicate something more serious than a medication side effect.

Conclusion: Could Your Medication Be Causing Your Sensitive Eyes?

There are many possible reasons for sensitive eyes, and medications are only one piece of the puzzle.

Some medications that cause photophobia affect pupil size or contribute to dry eye, while other medications increase the body’s sensitivity to UV radiation. And sometimes, a medication may have nothing to do with your symptoms at all.

That’s one reason we ask about your medications during an eye exam. Bringing an up-to-date medication list to your appointment can help your eye doctor determine whether a new medication, dosage change, eye condition, or something else may be contributing to your symptoms.

Related Posts